U.S. doctors online nowAsk doctors free
ZA
A 74-year-old female asked:

what to do if i have to take glucophage and get diarrhea.

1 doctor answer2 doctors weighed in
Dr. Ishradth Cassim
General Practice 19 years experience
Side effect : This is a well recognized side effect of glucophage . It all depends how long you have been taking it . After using for about 2 weeks the symptoms do settle . If not consider switching to the long acting Glucophage XR with less GI side effects

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
24/7 visits
$15 per month

Similar questions

CA
A 25-year-old member asked:

Can the diabetic drug metformin suddenly start causing diarrhea after being on it for a year?

2 doctor answers11 doctors weighed in
Dr. Robert Lang
Endocrinology 52 years experience
Yes: This is unlikely, but possible if you are taking the same preparation. However, different manufacturers products can have different effects in different people, check with you pharmacist to see if you have been on the same product.
United Kingdom (Great Britain)
A 34-year-old female asked:

Why do you get diarrhea when you take metformin ? Any remedies to help it any ideas are welcome! thanks

1 doctor answer1 doctor weighed in
Dr. David Sneid
Endocrinology 41 years experience
Yes: Diarrhea is a common side effect when you begin metformin or increase the dose. Make sure you start at a low dose, take it only with meals. Anti-diarrhea rx such as immodium can help. The diarrhea often goes away after several days. If not, there is a time release form of metformin known as Glumetza which rarely causes GI problems, but is more expensive and your insurance co. May not like it.
A 31-year-old female asked:

Why does metformin cause diarrhea?

3 doctor answers7 doctors weighed in
Dr. Alan Feldman
Endocrinology 41 years experience
Side effect: Diarrhea is a common side effect to metformin that is unrelated to blood sugar control. I do not think the cause for this side effect is known. It can start immediately or years after being on the medication. The diarrhea tends to be dose related, so the higher the dose the more likely for it to occur. Sometimes it will go away when you go to a lower dose or take an extended release form.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
24/7 visits
$15 per month
Last updated Nov 3, 2018

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.